Alert archive / Texas / River Flood Warnings in 2021

River Flood Warning 94, NWS Houston/Galveston, TX

October 1, 2021Harris County, Texas

NWS Houston/Galveston, TX issued this river flood warning at Oct 1, 2021, 11:08 AM CDT for Harris County, Texas. It was in force for 4 hr.

The area

The outline as issued.

The facts

Issued
Oct 1, 2021, 11:08 AM CDT (16:08 UTC)
Expired
Oct 1, 2021, 3:27 PM CDT
In force
4 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
Minor

County Harris County, TX

The radar

The Houston radar (KHGX), 71 km from the middle of the area, began a volume at 16:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

583 
WGUS44 KHGX 011608
FLWHGX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Houston/Galveston TX
1108 AM CDT Fri Oct 1 2021

...The National Weather Service in Houston/Galveston TX has issued a 
Flood Warning for the following rivers in Texas...

  South Mayde Creek Near Greenhouse Road affecting Harris County.

For the Addicks Reservoir...including Addicks, Trailside, Peek Road, 
Addicks, Barker, Jersey Village, Settlers Village, Greenhouse Road...
Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued this evening at 1115 PM CDT.

&&


TXC201-020415-
/O.NEW.KHGX.FL.W.0094.211001T1609Z-000000T0000Z/
/SMAT2.1.ER.211001T1609Z.211001T1800Z.000000T0000Z.NO/
1108 AM CDT Fri Oct 1 2021

The National Weather Service in League City has issued a

* Flood Warning for
  the South Mayde Creek Near Greenhouse Road.
* From this morning until further notice.
* At 10:55 AM CDT Friday the stage was 107.8 feet.
* Flood stage is 107.9 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage late 
  this morning. Additional rises are possible thereafter.
* Impact...At 109.0 feet, At levels above 109 feet moderate lowland 
  flooding begins as Greenhouse Road north and south of the channel 
  is inundated and numerous roads along the creek are inundated and 
  impassable. Much of Cullen Park and Saums Road is also flooded.
* Flood History...This crest compares to a previous crest of 108.4 
  feet on 09/21/2013.

&&


                 Fld   Observed           Forecasts (unknown time) 
Location         Stg   Stg   Day/Time     d1    d2    d3           

South Mayde Creek
Greenhouse Road  107.9 107.8 Fri 10 am CD MSG   MSG   MSG          





&&

LAT...LON 2982 9562 2977 9567 2978 9578 2984 9583

$$
1 follow-up statement
216 
WGUS84 KHGX 012027
FLSHGX

Flood Statement
National Weather Service Houston/Galveston TX
327 PM CDT Fri Oct 1 2021

...The Flood Warning is cancelled for the following rivers in 
Texas...

  South Mayde Creek Near Greenhouse Road affecting Harris County.

TXC201-012130-
/O.CAN.KHGX.FL.W.0094.000000T0000Z-211001T2027Z/
/SMAT2.1.ER.211001T1609Z.211001T1800Z.000000T0000Z.NO/
327 PM CDT Fri Oct 1 2021

...The Flood Warning for the South Mayde Creek Near Greenhouse Road 
has been cancelled...

The Flood Warning is cancelled for
  the South Mayde Creek Near Greenhouse Road.
* At 3:25 PM CDT Friday the stage was 107.7 feet.
* Flood stage is 107.9 feet.
* Forecast...The creek is expected to continue to fall. 

&&


                 Fld   Observed           Forecasts (unknown time) 
Location         Stg   Stg   Day/Time     d1    d2    d3           

South Mayde Creek
Greenhouse Road  107.9 107.7 Fri 3 pm CD MSG   MSG   MSG          





&&

LAT...LON 2982 9562 2977 9567 2978 9578 2984 9583

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this river flood warning went out at Oct 1, 6:32 AM CDT, 4 hours 36 minutes earlier.

Area forecast discussion, Oct 1, 6:32 AM CDT, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
632 AM CDT Fri Oct 1 2021

.AVIATION...

For the 01/12Z TAFs, periods of SHRA/TSRA can be expected today with
MVFR and possible IFR ceilings in/around the stronger activity. Will
indicate a break in the activity by this evening, but more energy/
disturbances moving across the area could generate more storms during
the Friday night through Saturday time period. With lots of models
showing different timing and intensity forecasts for the rains, not a
whole lot of confidence with the 01/12Z TAFs. 42

&&

.PREV DISCUSSION... /ISSUED 418 AM CDT Fri Oct 1 2021/

DISCUSSION...

The prolonged stretch of unsettled weather we've seen this week
will continue, with more rounds of showers and storms expected
today and through the weekend. Thanks to the preceding days of
rain and potentially slow motion of showers and storms today, all
of Southeast Texas is in a slight risk area for excessive rain in
WPC's outlook.

After this long stretch, look for a pattern change to come
following the passage of a cold front through the area Sunday
into Monday. Like most fronts in the early transition into fall,
the temperature change is not a big one - perhaps not noticeable
at all during the day, but we'll see fair weather prevail with
some cooler nights and drier air.

SHORT TERM [Through Saturday Night]...

Showers and thunderstorms have begun to develop across parts of Southeast
Texas early this morning with enough instability and moisture in place
(infrared satellite imagery shows some cloud top cooling from east of
Houston to the coast). Not getting a whole lot of help from the models
early this morning with different solutions offering different timing
and location forecasts. Any leftover boundaries generated by the currently
developing activity in combination with more showers and thunderstorms
slowly edging in our direction from the southwest (where cloud top cooling
and storm intensity is greatest) and west could interact and produce
more storm development during the day today, and any additional mid/upper
level disturbances ejecting across the state tonight and Saturday could
produce more rounds of showers and thunderstorms. Until the cold front
moves through the area late in the weekend or early Monday morning (see
Long Term section below), locally heavy rainfall (at least 1 to 2 inch
per hour rainfall rates and possibly higher) cannot be ruled out with
some of the slower moving storms or where any training sets up. We will
be closely monitoring how this all unfolds, and similar to Thursday
we'll hopefully only need to issue some Flood Advisories.

With the anticipated rains and associated cloud cover, will be keeping
the temperature forecast mostly untouched with lows mainly in the 70s
and highs in the 80s.

LONG TERM [Sunday Through Friday]...

Come Sunday morning, change is on the horizon - almost literally.
While the surface wind pattern looks fairly funky thanks to what
is probably going to be a pre-frontal trough, the front appears to
sit just northwest of our forecast area, poised to make its way
through the area.

But, wait - this isn't quite a straightforward frontal passage
we're looking at here. Things are a bit complicated by the fact
that there should be an upper ridge centered right over the Rio
Grande Valley and Deep South Texas, while the trough supporting
the advancing front is back up over Wisconsin. And, while there's
a modest change in 850 temps in the post-frontal airmass, it isn't
like we're expecting an arctic blast here. All this is to say,
this front moving through is probably going to be slow and fuzzy.

How slow will it go? Probably pretty slow. The forecast takes the
front right on Houston's doorstep Sunday afternoon. And...from
there...the front may do a bit of hokey pokey and actually drift
backwards overnight. Suffice it to say, Sunday looks fairly warm,
and may actually be the warmer day of the weekend with pre-frontal
heating, especially for those just ahead of the front during peak
heating. Here, generally along the coastal plain and into the
Houston metro, I have highs in the upper 80s. Similarly, PoPs are
maximized just ahead of the front's expected location this
afternoon.

But, the front could be even slower. Looking at the NBM
distribution, the peak probability of having a high over 90 on
Sunday is in a band stretching across Caldwell, College Station,
and Huntsville. This still isn't super high - just around 10
percent. But it does signal that there is a chance that the front
may not be quite as fast as is in my deterministic forecast. If
this occurs, you can likely slide the highest temps and PoPs back
to the northwest some. It's not likely to significantly change the
character of Sunday's weather over the area, but would make a
difference for a given point.

How things proceed from there looks like it might be a little on
the funky side. With a front bogging down, even retreating, we'd
probably expect it to wash out and leave its remnants draped
across the area as the upper trough ejects towards the Canadian
Maritimes. But there's pretty strong consensus that a shortwave
trough will shoot through the longwave pattern, and drag a solid
ball of vorticity down to the Deep South while the upper ridge
slides back towards the US Southwest and amplify up the western
edge of the Great Plains. This should send the cold front back on
its way to the south, clearing the coast early Monday. Some
showers may be lingering around the coast on Monday as the front
moves out, but by Monday night, things will be drying out as the
drier post-frontal air surges in.

As mentioned before, the air behind the front is not a whole lot
colder, so don't look for temperatures to plunge Monday night.
But, with modestly cooler and drier air coming in, most of the
area should see lows in the upper 50s and lower 60s. Only the
Houston heat island and the immediate coast should expect lows to
stay up in the upper 60s to around 70 degrees.

That should set the stage for the weather for most of the rest of
the week. Like so many frontal passages going into and coming out
of the summer, most of any cooling seen will be at night, while
mostly sunny sky and drier, more efficiently heated air will make
any daytime cooling small and quickly erased in the warming trend
as high pressure takes command of the area in the following days.

Fair weather should be expected to carry on as high pressure
drifts across the region while the upper ridge builds back
stronger over Texas. Look for the high to move enough to the east
for onshore flow to return mid-week, with a modest land/sea breeze
pattern resuming. As the upper ridge builds over the area, the
trend should be for slow warming through the week, but for now
expectations that we won't drift too far above seasonal averages.
It's a decent ridge, but the NAEFS mean for the ridge stays below
the 90th percentile through the work week, which should prevent
things from getting really torchy.

MARINE...

Light to moderate onshore winds and elevated seas will persist until
late Sunday or early Monday when a weak cold front moves across the
area. Periods of showers and thunderstorms can be expected until
the front moves through. Light to moderate north to northeast winds
will develop behind the front. Rain chances will come to an end late
Monday afternoon or Monday evening.

CLIMATE...

The City of Houston recorded 8.73 inches of rain in September which
is 4.02 inches above normal. Dating back to 1888, this total ranks
as their 12th wettest September on record. The wettest September on
record at this location is 14.95 inches set in 2019.

Here are some record rainfall totals for the next couple of days.

College Station area: 1.93 inches today (10/1) set in 1927 and
2.16 inches tomorrow (10/2) set in 1902.

City of Houston: 4.62 inches today (10/1) set in 1913 and 2.25 inches
tomorrow (10/2) set in 1995.

Hobby Airport: 0.89 inches today (10/1) set in 1933 and 2.24 inches
tomorrow (10/2) set in 2009.

City of Galveston: 4.73 inches today (10/1) set in 1933 and 4.90 inches
tomorrow (10/2) set in 1871.

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      84  71  84  70  87 /  60  30  80  30  30
Houston (IAH)              83  73  84  71  87 /  70  20  70  30  60
Galveston (GLS)            84  77  84  76  85 /  70  50  60  40  60

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

In the hours before

Local storm report, Oct 1, 8:54 AM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
854 AM CDT FRI OCT 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     FLASH FLOOD      4 WSW ONALASKA          30.80N 95.16W
10/01/2021                   SAN JACINTO        TX   LAW ENFORCEMENT

            REPORTS OF ROADS BECOMING IMPASSABLE IN THE
            HOLIDAY VILLAGE AREA OFF OF US HIGHWAY 190.

&&
Local storm report, Oct 1, 9:18 AM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
918 AM CDT FRI OCT 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLASH FLOOD      3 ENE HEMPSTEAD         30.11N 96.03W
10/01/2021                   WALLER             TX   DEPT OF HIGHWAYS

            FM 1488 AT WYATT CHAPEL RD HAS WATER UP TO
            THE GUARDRAIL AND IS NOT PASSABLE.

&&

CB

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 5:37 AM CDTAreal Flood AdvisoryHGXChambers, Harris, Liberty27 min
Oct 1, 5:57 AM CDTAreal Flood AdvisoryHGXAustin, Grimes, Waller, Washington2 hr
Oct 1, 6:04 AM CDTFlash Flood WarningHGXHarris3 hr
Oct 1, 6:52 AM CDTAreal Flood AdvisoryHGXHarris113 min
Oct 1, 7:23 AM CDTAreal Flood AdvisoryHGXFort Bend, Harris, Waller67 min
Oct 1, 7:40 AM CDTAreal Flood AdvisoryHGXAustin, Grimes, Harris, Waller, Washington99 min
Oct 1, 8:29 AM CDTFlash Flood WarningHGXFort Bend, Harris, Waller3 hr
Oct 1, 8:34 AM CDTAreal Flood AdvisoryHGXHarris, Montgomery65 min
Oct 1, 8:38 AM CDTFlash Flood WarningHGXPolk, San Jacinto, Trinity3 hr
Oct 1, 9:01 AM CDTAreal Flood WarningHGXChambers, Harris, Liberty5 hr
Oct 1, 9:19 AM CDTFlash Flood WarningHGXGrimes, Waller, Washington3 hr
Oct 1, 9:25 AM CDTAreal Flood AdvisoryHGXFort Bend3 hr
Oct 1, 9:37 AM CDTAreal Flood AdvisoryHGXHarris3 hr
Oct 1, 10:57 AM CDTAreal Flood WarningHGXFort Bend, Harris, Waller3 hr
Oct 1, 11:01 AM CDTAreal Flood AdvisoryHGXLiberty, San Jacinto3 hr
Oct 1, 11:54 AM CDTAreal Flood AdvisoryHGXPolk, San Jacinto, Trinity2 hr
Oct 1, 12:02 PM CDTAreal Flood WarningHGXAustin, Grimes, Harris, Waller, Washington2 hr
Oct 1, 12:42 PM CDTAreal Flood AdvisoryHGXFort Bend, Harris, Montgomery78 min

Nearby

River Flood Warnings in Texas, 2021Every river flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.